Helping with hypos

Helping with hypos

Hypos were discussed earlier in the blood glucose monitoring topic, so having a look there if you haven’t already may be a good idea.  Here is some extra information for those that are at risk of having a hypo.

Hypoglycemia (low blood glucose) will not affect most people with type 2 diabetes, so this information may not be relevant to you. If you are on medication that can cause low blood glucose levels (such as insulin or sulphonylureas such as gliclazide) then you may wish to continue reading.

What is hypoglycaemia?

Hypoglycaemia or “hypo” is when your blood glucose levels are too low (below 4mmol/L). The video below explains more about hypoglycaemia and how you can treat it.

To download a transcript for this video please click here.

This is a potentially dangerous side-effect of some diabetes tablets and insulin. Your doctor will discuss hypoglycemia as a side potential side effect if you start taking any medication that may cause hypos. The cut-off of 4 mmol/L will not be applicable to you if you are not taking insulin, sulphonylurea, nateglinide or repaglinide as sometimes if you are hungry, your blood glucose will be a bit lower than 4 mmol/L without doing you any harm.

What are the warning symptoms?

Hypo warnings vary from person to person. However, you will often recognise your own warning signs that indicate your blood glucose level is too low.

You may experience:

  • headaches
  • shaking or dizziness
  • anxiety or bad-temper
  • sweating
  • palpitations
  • hunger
  • tingling lips or fingers

Others may notice you becoming:

  • moody
  • irritable and aggressive
  • irrational
  • confused
  • unable to concentrate
  • unable to co-ordinate (shaking)
  • pale

What sort of things can cause a hypo?

It is important to consider causes of hypoglycaemia in order to prevent them.

Causes may include:

  • Too little or no carbohydrate at your last meal (for example no bread, pasta, rice, potato, cereal)
  • Missed or late meal
  • Too much insulin or tablets
  • Exercise- more exercise than usual for example housework, gardening or sport. Note: A “delayed hypo” can occur several hours after exercise. Always make sure you have a suitable carbohydrate snack when you exercise
  • Alcohol – this may cause you to have a “delayed hypo” i.e overnight or the next day. Always make sure you have a suitable carbohydrate snack or meal if you have alcohol to drink
  • A change in injection sites for example changing your injections from an area of lipohypertrophy (“lumpy skin”) to “normal” skin
  • Direct heat or sauna treatment may affect the absorption of insulin and can potentially cause low blood glucose levels if insulin is absorbed more quickly.
  • Weight loss (whether intentional or not) or a change in your lifestyle. If you lose weight, then your medication may need to be reduced to prevent hypos.

Occasionally the cause of a hypo may not be obvious. If in doubt, contact your GP, practice nurse or a member of your diabetes team for advice.

How can I treat a hypo?

If you are conscious and are having a hypo, the best way to treat it is to eat 15-20g of a fast-acting carbohydrate. Examples of fast-acting carbohydrate include sugary non-diet drinks (such as coca-cola, lemonade or pure fruit juice), glucose tablets, sweets (such as jelly babies) or glucose gel.

To prevent your blood glucose dropping low again it is sensible to follow-up this fast-acting carbohydrate with a slower-acting carbohydrate such as a sandwich, biscuit, piece of fruit, or a meal if it is that time of the day.

It is recommended that you check your blood glucose 15-20 minutes after treating your hypo, and treat again if necessary. Have a look at our treatment flowchart for hypoglycaemia below for further information:

General advice about hypos

  • Always carry some form of glucose for example dextrose tablets or a non-diet sugary drink.
  • Always carry or wear some form of identification specifying you have diabetes and your treatment.
  • Tell your friends, relatives, colleagues that you have diabetes and let them know how to recognise and help if you have a hypo.
  • You may have high blood glucose for a few hours after a hypo. This may be caused by the treatment of the hypo and your body’s natural response to a hypo.
  • Night sweats, morning headache and/or wakening during the night may be symptoms of hypoglycaemia during the night
  • You may need to adjust your treatment before exercise to prevent hypo – ask for advice from your healthcare professional.
  • You should not tolerate regular hypos -speak to your diabetes care team if this is the case.



One response to “Helping with hypos”

  1. Silvers Silvers says:

    One thing I am wondering about for those newly diagnosed. Sometimes it is possible to feel as if you are having a hypo even although you are not. This usually occurs when your body has been used to eating lots of carbs/sugar and you suddenly cut down on it a lot. Your body reacts to having much less than it did . This might be worth mentioning somewhere on here

Leave a Reply